Alert archive / Washington / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Pendleton, OR

May 19, 2004Yakima County, Washington

NWS Pendleton, OR issued this flash flood warning at May 19, 2004, 6:04 PM PDT for Yakima County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 6:04 PM PDT (01:04 UTC)
Expired
May 19, 2004, 9:00 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Yakima County, WA

The radar

The Pendleton radar (KPDT), 181 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPDT 200106
FFWPDT
WAC077-200400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
604 PM PDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON

* UNTIL 900 PM PDT

* AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING VERY HEAVY RAINFALL 5 MILES NORTHEAST OF
  NACHES.  THE THUNDERSTORM WAS WAS NEARLY STATIONARY.

DOPPLER RADAR INDICATED THAT OVER ONE INCH OF RAIN HAS FALLEN WITH 
THIS STORM SINCE 530 PM PDT. EXCESSIVE RUNOFF FROM THIS STORM WILL 
CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4691 12063 4684 12063 4681 12053 4677 12052
          4654 12019 4653 12075 4682 12102

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:30 PM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 19, 2:30 PM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT WED MAY 19 2004

.SHORT TERM...THROUGH FRIDAY NIGHT. CONCERN THIS PACKAGE IS WITH
THUNDER/RAIN CHANCES THROUGH THURSDAY.

LOW PRESSURE OVER SOUTHERN OREGON...MOISTURE...AND AN UNSTABLE AIR
MASS WILL PRODUCE THUNDERSTORMS INTO EARLY EVENING WITH THE BETTER
CHANCES OVER THE EASTERN SLOPES OF THE WASHINGTON CASCADES AND
WALLOWA MTNS. WITH THE LOSS OF DAYTIME HEATING THE TSRA SHUD DIMINISH
AFTER SUNSET. HOWEVER...SHRA WILL CONTINUE TONIGHT. MODEL COMPARISON
INDICATED A BETTER GFS SOLN WITH PCPN AND WILL LEAN TOWARD THIS
SOLN. INSTABILITY RETURNS TOMORROW AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN ACROSS THE REGION. SOME OF THE STORMS MAY BECOME
STRONG TOMORROW PRIMARILY ALONG THE EAST SLOPES OF THE WASHINGTON
CASCADES AND PERHAPS INTO THE BASIN. THE TSRA SHUD WEAKEN AGAIN
AFTER SUNSET WHILE THEY DRIFT TOWARD THE EAST. A LONG WAVE TROUGH
REMAINS OVER THE AREA FOR FRIDAY AND UNSETTLED WEATHER IS EXPECTED
TO CONTINUE.  SOME DRIER AIR WORKS ITS WAY INTO THE REGION AND RAIN
CHANCES SHOULD BE ON THE DECREASE FROM WEST TO EAST. IN
ADDITION...PRESSURE GRADIENTS TIGHTEN AND WINDS MAY BECOME BREEZY
LATE FRIDAY INTO THE NIGHT ESPECIALLY IN THE GORGE/ELN/DLS AND THE
BASIN. HIGH TEMPERATURES OVER THE JOHN DAY/WALLOWA AREA SHUD MAKE A
REBOUND TOMORROW AND FOR THE REMAINDER OF THE REGION THEY SHUD BE AT
OR SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE WEEK.

.LONG TERM...ANOTHER STRONG UPPER LOW PRESSURE SYSTEM WILL DROP DOWN
OUT OF WESTERN BRITISH COLUMBIA INTO THE PACIFIC NORTHWEST ON FRIDAY
NIGHT AND SATURDAY.  THE LONGER RANGE MODELS ARE IN GOOD AGREEMENT
NOW WITH THE MOVEMENT AND STRENGTH OF THIS UPPER LOW.  IT WILL BRING
A FRESH SUPPLY OF COLD AND UNSTABLE AIR ALOFT TO THE REGION TO CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS.  THIS UNSETTLED WEATHER PATTERN
WILL CONTINUE THOUGH NEARLY ALL OF THE EXTENDED PERIOD AS THIS UPPER
LOW WILL BE VERY SLOW MOVING.  THERE MAY EVEN BE A PERIOD OF STEADY
PRECIPITATION AS THE UPPER LOW SLIDES SOUTHEAST AND CAUSES A WRAP
AROUND EAST TO NORTHEAST FLOW OF MOISTURE INTO THE FORECAST AREA.
TEMPERATURES WILL BE MILD AT FIRST BUT THEN WILL COOL AS THE COLDER
AIR ALOFT MOVES INTO THE REGION AND MIXES DOWN TO THE SURFACE.  RSC.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 48 76 50 76 / 30 30 30 20
WALLA WALLA         52 77 53 77 / 30 30 30 20
TRI-CITIES          52 82 53 82 / 20 20 20 20
YAKIMA              51 80 51 82 / 30 30 30 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 19, 8:55 AM PDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
855 AM PDT WED MAY 19 2004

ORZ041>050-WAZ024>030-201200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
855 AM PDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE REMAINS OVER EASTERN OREGON AND WASHINGTON
TODAY...WITH PLENTY OF MOISTURE AND INSTABILITY REMAINING OVER THE
AREA.  SHOWER ACTIVITY WILL INCREASE THROUGHOUT THE DAY...AND
THUNDERSTORMS ARE POSSIBLE.  WHILE THUNDERSTORMS ARE POSSIBLE
ANYWHERE THROUGHOUT THE REGION TODAY...SOME OF THE STORMS MAY BECOME
STRONG AND PRODUCE WIND GUSTS TO 50 MPH AND HAIL PRIMARILY NORTH OF
THE STATE LINE IN WASHINGTON. MODERATE TO HEAVY RAIN MAY ALSO
ACCOMPANY THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE OVER THE REGION...AS THE TROUGH OF
LOW PRESSURE REMAINS IN PLACE.  ANOTHER SYSTEM WILL MOVE THROUGH THE
TROUGH FRIDAY NIGHT THROUGH SATURDAY...BRINGING GUSTY WINDS AND A
BETTER CHANCE OF SHOWERS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING
PRIMARILY ALONG AND NORTH OF A LINE FROM THE DALLES OREGON TO
PENDLETON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:06 PM PDTFlash Flood WarningPDTKittitas, Yakima3 hr
May 20, 4:08 PM PDTSevere Thunderstorm WarningPDTYakima52 min
May 20, 4:12 PM PDTSevere Thunderstorm WarningPDTYakima48 min

Nearby

Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.